Clindamycin is a widely used antibiotic with a spectrum that includes Gram-positive bacteria, with the exception of enterococci, and Gram-negative anaerobes. Toxicities include clindamycin colitis, a pseudomembranous colitis that can be fatal. The colitis usually is related to dosage and duration of therapy, but can occur after ingestion of only several capsules. Once diarrhea develops in a patient taking clindamycin, the drug should be stopped and diagnostic measures to define colitis initiated. If colitis is present, it should be managed aggressively, probably with corticosteroids and with intensive supportive measures.
Ramirez-Ronda CH, Sanford JP. Clindamycin: A Trojan Horse? Arch Otolaryngol. 1975;101(4):235–237. doi:10.1001/archotol.1975.00780330031008
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: